See What HealthDay Can Do For You
Contact Us

Serotonin-Enhancing Drugs Could Trigger Stroke

Combinations of drugs may constrict blood vessels in brain, says new research

MONDAY, Jan. 7, 2002 (HealthDayNews) -- Combinations of certain drugs that enhance the body's serotonin levels, including antidepressants, migraine therapies and diet pills, can trigger a stroke by narrowing blood vessels in the brain, a new study says.

Boston researchers report that the combinations may lead to a rare condition known as Call-Fleming syndrome, which can cause sudden and excruciating headache, seizures and stroke.

The findings could lead to changes in how patients with sudden-onset, severe headaches are treated, say the researchers, because current therapies often involve drugs that enhance serotonin, a hormone that transmits signals between neurons and causes narrowing of blood vessels.

Many legal and illegal drugs -- including antidepressants, St. John's wort, migraine remedies, cold remedies and diet pills, along with ecstasy, cocaine and amphetamines -- affect serotonin levels, says the study's senior investigator, Dr. Walter Koroshetz, associate chief of neurology at Massachusetts General Hospital.

Koroshetz describes Call-Fleming syndrome as a rare syndrome in which the blood vessels in the brain go into spasm. It can cause stroke if the vessels get too narrow and block blood flow to an area of the brain.

In the latest study, whose findings appear in tomorrow's issue of the journal Neurology, the researchers describe three patients who developed Call-Fleming syndrome while taking combinations of serotonin-enhancing drugs.

The first patient, a 46-year-old woman with a history of migraine, depression and asthma, developed what doctors describe as a "thunderclap" headache coupled with nausea and blurred vision. Koroshetz says that such a headache comes on within the space of a second, and that patients describe it as the worst they've ever experienced.

The woman was taking two antidepressants, an antipsychotic drug, an anticonvulsant, an asthma inhaler and a common cold medication that she had started two days previously.

Her headache and visual loss worsened, although a battery of tests could find nothing wrong with her. On her sixth day in hospital, magnetic resonance imaging revealed a small stroke on the left side of her brain. Ten days later, her headache became even worse, and after imaging revealed more strokes caused by blood vessel constriction, her doctors diagnosed Call-Fleming syndrome. They stopped her cold medication and one of the antidepressants. Within a week, her symptoms improved and she went home.

The second patient, a 45-year-old woman with a similar medical history, went to the hospital complaining of the same kind of "explosive" headache and nausea. She had taken a common cold remedy about an hour before her symptoms started. Three weeks later, she suffered several strokes because of narrowed blood vessels.

The doctors also removed a tumor that they found in her lung. They then took her off an antidepressant, and within a few days her headache disappeared. Four months later, she started a different drug for severe depression. Her headache returned within two weeks, but disappeared when she stopped the drug.

In the final case, a 34-year-old man developed a severe headache, combined with nausea, exhaustion and sensitivity to light. He wasn't taking any medications and he said he he used no drugs, but his mother had a history of migraine and he had experienced mild headaches in the past. His tests were normal, and he received an injection of painkillers, antimigraine medication and a steroid.

The headaches continued for three days. On the fourth day, doctors gave him a second dose of antimigraine medication. Within minutes the headache worsened, and the man experienced a full-body seizure. The next day, an MRI revealed lesions in several areas of his brain due to narrowed blood vessels. The headache resolved on its own after a week, and the man was discharged.

"We think that drugs that block that uptake of serotonin, combined with drugs that increase serotonin release, really have a potential for causing constriction of blood vessels in the brain," says Koroshetz. "This is manifested by sudden, severe headache and then strokes thereafter."

Dr. Gregory Call, a neurologist in Salt Lake City, first helped describe Call-Fleming syndrome in 1988.

Call says that the syndrome is most likely caused by a number of factors, and that drugs that affect serotonin levels are possibly one of those factors.

"We emphasized the fact that this [syndrome] might be a vascular reactivity problem, either migraine, hypertension, eclampsia or whatnot," says Call. "It's a multi-factorial problem – there is probably more than one thing that can precipitate this kind of reversible spasm of vessels."

Koroshetz stresses that patients who develop a sudden, severe headache are more likely to be suffering from a subarachnoid hemorrhage, which is a leak from a blood vessel inside the brain. Patients with such symptoms should seek immediate medical care, he says.

But he adds that people with depression who are taking selective serontonin reuptake inhibitor (SSRI) drugs such as Prozac, Paxil or Zoloft shouldn't stop taking their medication over concerns about Call-Fleming syndrome.

He points out that in the last four years, of the approximately 2,000 stroke patients he has seen, only four have had this syndrome. And, he adds, there's never been a case of this syndrome involving a patient only taking SSRIs.

However, he advises doctors who treat patients with these explosive headaches to find out whether the patient is taking multiple serotonin-enhancing drugs, and use non-invasive imaging techniques to look for blood vessel narrowing in the brain.

The report concludes that if blood vessel constriction is suspected, doctors should stop any serotonin-enhancing drugs and be cautious about using standard therapies for acute headache, which involve serotonin-enhancing medications.

What To Do

Check out the MedInfo Web site for information on SSRIs , or visit About.com

For information on migraine therapies, try the Journal of the American Medical Association's Migraine Information Center.

SOURCES: Interviews with Walter J. Koroshetz, M.D., associate chief, department of neurology, Massachusetts General Hospital, Boston; Gregory K. Call, M.D., neurologist in private practice, Salt Lake City, Utah; Jan. 8, 2002, Neurology
Consumer News
undefined
undefinedundefined